Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 12, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 8, 1997, 1:22 AM CDT for Seward County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 8, 1997, 1:22 AM CDT (06:22 UTC)
- Expired
- Apr 8, 1997, 2:10 AM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Seward County, KS
The radar
The Dodge City radar (KDDC), 100 km from the middle of the area, began a volume at 06:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 6.4 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 72 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 2274 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 080623 RRA SVRDDC KSC175-080710- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 122 AM CDT TUE APR 8 1997 * SEVERE THUNDERSTORM WARNING FOR SOUTHERN SEWARD COUNTY IN SOUTHWESTERN KANSAS * UNTIL 210 AM CDT * SOME LOCATIONS AFFECTED NATIONAL HELIUM PLANT BY 135 AM CDT * AT 121 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY DOPPLER RADAR AND SPOTTER REPORTS IN THE VICINITY OF LIBERAL MOVING EAST AT 30 MPH. IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS.R MCAVOY/GERARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 4:07 PM CDT, 9 hours 15 minutes earlier.
Area forecast discussion, Apr 7, 4:07 PM CDT, 9 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 400 PM CDT MON APR 7 1997 FCST PRBLMS ARE TIMING/CHCS AND TYPE OF PCPN 24-48 HR PD. 20Z SFC CHART SHOWS TROF ALONG CO/KS BORDER...ON TIME ACCORDING TO AVN AND ETA MODELS. COLD FRONT SHOULD FORM AHEAD OF SINKING COLD AIR IN DAKOTAS ATTM. DEEP SNOW PACK PER VSBL SATL OVER MUCH OF ERN WY...N. DAKOTA..SRN S. DAKOTA INTO NW MN. THINK THIS SNOW PACK WILL HAVE SIGNIF INFLUENCE ON AIR MASS AS IT SINKS SWD WITH CANADIAN SFC HI PRESS NEXT 24-48 HRS. THUS...FEEL ALL MODELS ARE A BIT UNDERDONE ON THE SOUTHERN EXTENT OF THE COLD AIR. LOOKS LIKE 540 10H-5H TKNS WILL SINK INTO THE OKLAHOMA PNHNDL BY 05Z WED. THUS...WILL TIME RAIN CHGG TO SNOW TUES AFTN IN N ZNS...LATE AFTN IN CNTRL CWA...AND NOT INTRO SNOW IN S ZNS UNTIL TUES NT. SINCE N ZNS NEAR HYS WILL STAY IN COLD AIR LONGEST...AND UPSLOPE PERSISTS...WILL GIVE 1 TO 2 INCH ACCUMS THERE. 1 INCH PSBL BY WED MRNG IN CNTRL TIER OF ZNS. PER COORD WITH ICT...WL LEAVE PCPN R OR LT R IN SE ZNS NEAR P28. FOR TEMPS...WL GO BIT ABOVE FWC/FAN GUIDANCE TNGT WITH SLY FLOW AND INCRSG CLDS. THEN GO JUST BELOW GUIDANCE 2ND THRU 4TH PDS. FEEL THE UPSLOPE WILL KEEP US SOCKED INX FOR QUITE A WHILE. .DDC...NONE. DDC 037/042 025/035 029 156 GCK 032/041 024/036 028 266 EHA 039/046 028/040 029 144 LBL 039/045 037/045 032 264 HYS 030/039 025/036 024 266 P28 039/045 037/046 033 264 BURKE
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.